Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 50, NWS Topeka, KS

May 20, 1998Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 20, 1998, 6:14 PM CDT for Pottawatomie County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1998, 6:14 PM CDT (23:14 UTC)
Expired
May 20, 1998, 7:00 PM CDT
In force
46 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:35 PM CDTHail 3.5Flush, KS
May 20, 6:50 PM CDTHail 1.75Westmoreland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3880 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 202314 RRA
SVRTOP
KSC149-210000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS

* UNTIL 700 PM CDT

* AT 610PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 35 MILES NORTHWEST OF TOPEKA...OR 5 MILES SOUTH
  OF WESTMORELAND...MOVING NORTHEAST 10 MPH.

* SOME LOCATIONS AFFECTED...
  LEWISVILLE
  WESTMORELAND

GOLF BALL SIZE HAIL WAS REPORTED 5 MILES SOUTH OF WESTMORELAND BY A S
SPOTTER AT 610PM.



THIS IS A DANGEROUS STORM!  STAY INDOORS AWAY FROM WINDOWS!

THIS STORM HAS A HISTORY OF LARGE HAIL.  STAY INDOORS AWAY FROM
WINDOWS!


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:35 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 20, 3:35 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT WED MAY 20 1998

...MAIN FORECAST CONCERN CONTINUES TO BE...THUNDERSTORM CHANCES...

LAST NIGHTS MCS PUSHED THE FRONTAL BOUNDARY TO THE SOUTH...MORE IN
LINE WITH YESTERDAYS ETA.  LOOKS LIKE ANOTHER MCS SHOULD DEVELOP
TONIGHT AND PROPAGATE OUR DIRECTION...BUT STILL SHUNT OFF TO THE
EAST.  EXTREME NORTHEAST KANSAS STANDS THE BEST SHOT AT RAIN.  THAT
SHOULD SLIDE TO THE EAST BY NOON LEAVING SKIES PARTLY SUNNY.

THE QUESTION REMAINS...WHERE WILL THE FRONT BE LOCATED ??  THE MCS
SHOULD AGAIN ESTABLISH AN OUTFLOW THE HELP KEEP THE FRONT
SOUTH...BUT AT THE SAME TIME...AS THE WEST COAST SYSTEM DIG IN...THE
H500 RIDGE MAY AMPLIFY ENOUGH TO ALLOW THE FRONT TO DRIFT BACK A
LITTLE NORTH.  THIS SEEMS TO BE THE ETAS SOLUTION.

THIS SHOULD HELP FOCUS THE HEAVIER RAIN ON THURSDAY NIGHT WHERE
ETA/AVN BOTH SHOW VERY GOOD WARM AIR ADVECTION AND THETA-E
CONVERGENCE IN SOUTHERN/CENTRAL NEBRASKA AT 850 & 700.
THEREFORE...WILL ONLY HAVE 30-40 POPS NEEDED ALONG THE NEBRASKA
BORDER WITH LESSER AMOUNTS SOUTH.

BELIEVING THIS SCENARIO... WILL KEEP TEMPERATURES ON THE WARMER SIDE
OF GUIDANCE VALUES.

DLR

.TOP...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:21 PM CDTSevere Thunderstorm WarningTOPJackson49 min
May 20, 6:44 PM CDTTornado WarningTOPPottawatomie, Riley31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.